Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 7, 2020, 4:08 AM CDT for Wadena County, Minnesota. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2020, 4:08 AM CDT (09:08 UTC)
- Expired
- Apr 7, 2020, 4:30 AM CDT
- In force
- 22 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Wadena County, MN
The radar
The Minneapolis radar (KMPX), 202 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 4:20 AM CDT | HAIL 1 | 2 Nne Staples Airport, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349
WUUS53 KFGF 070908
SVRFGF
MNC159-070930-
/O.NEW.KFGF.SV.W.0004.200407T0908Z-200407T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
408 AM CDT Tue Apr 7 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Wadena County in central Minnesota...
* Until 430 AM CDT.
* At 408 AM CDT, a severe thunderstorm was located near Esterdy, or
52 miles southeast of Detroit Lakes, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Public.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Verndale, Staples Airport, Aldrich and Oylen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9473 4637 9504 4648 9504 4658 9494
4662 9478 4639 9478 4640 9477 4638 9475
4638 9473
TIME...MOT...LOC 0908Z 265DEG 31KT 4646 9486
HAIL...1.00IN
WIND...<50MPH
$$
Lynch1 follow-up statement
474
WWUS53 KFGF 070924
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
424 AM CDT Tue Apr 7 2020
MNC159-070934-
/O.EXP.KFGF.SV.W.0004.000000T0000Z-200407T0930Z/
Wadena MN-
424 AM CDT Tue Apr 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WADENA COUNTY
WILL EXPIRE AT 430 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4637 9473 4637 9504 4648 9504 4658 9494
4662 9478 4639 9478 4640 9477 4638 9475
4638 9473
TIME...MOT...LOC 0924Z 265DEG 31KT 4647 9469
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:51 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Apr 6, 11:51 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1151 PM CDT Mon Apr 6 2020
.UPDATE...
Issued at 1144 PM CDT Mon Apr 6 2020
Fog has expanded north and is becoming very dense via webcams.
Coord with BIS and issued a dense fog advisory for the area from
Langdon thru Devils Lake to Valley City and Forman thru 10z.
Otherwise earlier cluster of t-storms moving east and weakening
thru Morris area. There have been a few showers and t-storms
forming west along the Richland and Roberts county line but these
appear fairly weak. In addition some mid level showers south of
Bismarck are moving east-northeast. Overall will maintain some
pops SE ND into MN. So far idea of precipitation in the central
and northern RRV and NW MN not panning out, so lowered pops a bit.
SPC meso analysis shows 500 j/kg cape into far SE ND and WC MN and
the 850 mb warm adv max shifting ever so slowly eastward as
anticipated. Therefore current storms along ND/SD border may try
to grow but have a bit more difficulty.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 352 PM CDT Mon Apr 6 2020
Currently, low pressure is centered over western SD and high
pressure over the Great Lakes. The low is expected to move ESE
towards northern WI/Lake Superior through tomorrow morning...with
warm air pushing northward ahead of it. Low level stratus is
expected to continue to thicken through the evening hours and
most unstable CAPE will increase in the south as well. MUCAPEs of
500-1000 J/kg may be enough to produce some large hail (up to 1"
or so in diameter) from around Fargo to Park Rapids and south.
The SPC has this area in a marginal risk for severe weather for
tonight due to this threat. The threat for severe storms will be
mainly from 9 PM to 5 AM tonight.
Also, some fog may develop this evening and linger into the early
morning hours. Travel impacts due to fog are expected to be
limited as only patchy fog is expected. Otherwise, clouds
diminish tomorrow morning...making for a mostly sunny and rather
warm day with highs in the mid 40s to mid 50s.
.LONG TERM...(Wednesday through Monday)
Issued at 352 PM CDT Mon Apr 6 2020
A cold front will move through the area Tuesday night, ushering in
cooler temps for the rest of the week. A reinforcing shot of cool
air will arrive on Friday night, keeping temps on the cool
side...with highs in the mid 30s to mid 40s and lows in the 20s
generally. Impacts during this period are expected to be minimal
as precipitation will be mainly some brief light snow or rain
showers off and on through the latter part of the week and into
the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1144 PM CDT Mon Apr 6 2020
Fog expanded north into the Devils Lake area and fog likely to be
there thru 09z or so before west winds take over. GFK/FAR a toss
up as MVFR cigs may drop into the IFR range with some light fog,
but unsure. Farther east, Bemidji may drop into IFR cig range
later tonight as low level moisture increases. The variety of
cigs/vsbys to start the day Tuesday will clear up quickly I think
as westerly drier air moves in.
&&
.HYDROLOGY...
Issued at 1100 PM CDT Mon Apr 6 2020
Temperatures will remain above freezing for most of the night for
most places. Many rivers were rising or are forecast to rise as the
recent snowfall melts. The warm weather will keep the rivers flowing
and cause river levels to rise. Flooding from snowmelt continues
along main stem Red River and the Minnesota and North Dakota
tributaries. Major flooding is forecast along the Red River at Grand
Forks and Oslo, and along the Sheyenne River at West Fargo and
Harwood. Flood crests are not yet forecast along the Red River at
Drayton and Pembina with a potential crest around major flood stage
in mid to late April possible. Minor to moderate flooding is
forecast at many sites along the Red River and the Minnesota and
North Dakota tributaries. Backwater and continued snow melt will
cause elongated crests for some sites, particularly along the Red
River at Grand Forks and Oslo.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Dense Fog Advisory until 5 AM CDT Tuesday for NDZ006-007-014-015-
024-026-028-029-038-049-052-054.
MN...None.
River point flood warnings continue across portions of
the region. Refer to the latest flood warnings and statements for
detailed information on specific locations.
&&
UPDATE...Riddle
SHORT TERM...Knutsvig
LONG TERM...Knutsvig
AVIATION...Riddle
HYDROLOGY...JHHazardous weather outlook, Apr 6, 11:55 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1155 PM CDT Mon Apr 6 2020 MNZ001-004>009-013>017-NDZ008-016-027-029-030-080500- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Pembina-Eastern Walsh-Grand Forks- Steele-Traill- 1155 PM CDT Mon Apr 6 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight A thunderstorm remains possible overnight. Also areas of fog. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Spring snow melt areal and river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ002-003-022>024-027>032-040-NDZ039-053-080500- Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Cass-Richland- 1155 PM CDT Mon Apr 6 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Scattered showers and isolated thunderstorms overnight. Small risk of a severe storm with hail to 1 inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Spring snow melt areal and river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006-007-014-015-024-026-028-038-049-052-054-080500- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom- Sargent-Western Walsh- 1155 PM CDT Mon Apr 6 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Tonight Dense fog will occur thru the pre-dawn hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Spring snow melt areal and river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Special weather statement, Apr 7, 1:26 AM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
126 AM CDT Tue Apr 7 2020
MNZ029-NDZ053-070700-
Wilkin MN-Richland ND-
126 AM CDT Tue Apr 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN AND EAST CENTRAL
RICHLAND COUNTIES UNTIL 200 AM CDT...
At 125 AM CDT, Doppler radar was tracking a strong thunderstorm over
Galchutt, or 12 miles northwest of Wahpeton, moving east at 35 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Wahpeton, Breckenridge, Abercrombie, Mooreton, Dwight, Kent and
Galchutt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4629 9699 4640 9698 4652 9641 4627 9638
4625 9682
TIME...MOT...LOC 0625Z 259DEG 31KT 4635 9684
LynchSpecial weather statement, Apr 7, 1:28 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
128 AM CDT Tue Apr 7 2020
MNZ040-070645-
Grant MN-
128 AM CDT Tue Apr 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT COUNTY UNTIL
145 AM CDT...
At 127 AM CDT, Doppler radar was tracking a strong thunderstorm over
Erdahl, or 22 miles southeast of Fergus Falls, moving east at 35 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Ashby, Erdahl and Elbow Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4592 9588 4596 9597 4611 9594 4611 9577
4593 9577 4593 9576 4592 9576
TIME...MOT...LOC 0627Z 259DEG 31KT 4601 9581
LynchSpecial weather statement, Apr 7, 1:37 AM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
137 AM CDT Tue Apr 7 2020
MNZ030-070715-
West Otter Tail MN-
137 AM CDT Tue Apr 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL COUNTY
UNTIL 215 AM CDT...
At 136 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fergus Falls, moving east at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Fergus Falls, Underwood and Carlisle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4628 9626 4637 9620 4640 9586 4623 9581
4622 9619
TIME...MOT...LOC 0636Z 259DEG 20KT 4628 9619
LynchSpecial weather statement, Apr 7, 3:07 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
307 AM CDT Tue Apr 7 2020
MNZ031-032-070830-
Wadena MN-East Otter Tail MN-
307 AM CDT Tue Apr 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WADENA AND EAST
CENTRAL OTTER TAIL COUNTIES UNTIL 330 AM CDT...
At 306 AM CDT, Doppler radar was tracking a strong thunderstorm near
Deer Creek, or 32 miles east of Fergus Falls, moving east at 50 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Wadena, Ottertail Lake, New York Mills, Henning, Verndale, Ottertail
and Deer Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4637 9515 4627 9515 4626 9562 4633 9577
4644 9577 4652 9562 4657 9497 4637 9496
TIME...MOT...LOC 0806Z 267DEG 43KT 4640 9542
LynchLocal storm report, Apr 7, 4:04 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
404 AM CDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 AM HAIL 4 NE WADENA 46.48N 95.08W
04/07/2020 E1.00 INCH Wadena MN PUBLIC
REPORT FROM MPING.
&&
DJRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 11:43 PM CDT | Dense Fog Advisory | FGF | Becker, Clay, Kittson, Mahnomen, Marshall, Norman and 6 more | 10 hr |
| Apr 7, 1:26 AM CDT | Special Weather Statement | FGF | Wilkin | 34 min |
| Apr 7, 1:28 AM CDT | Special Weather Statement | FGF | Grant | 17 min |
| Apr 7, 1:37 AM CDT | Special Weather Statement | FGF | Otter Tail | 38 min |
| Apr 7, 1:53 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 52 min |
| Apr 7, 2:32 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 43 min |
| Apr 7, 3:07 AM CDT | Special Weather Statement | FGF | Otter Tail | 23 min |
| Apr 7, 3:32 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 43 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.